Alert archive / Kansas / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS Goodland, KS

August 26, 2014Greeley County, Kansas

NWS Goodland, KS issued this flash flood warning at Aug 26, 2014, 8:03 PM MDT for Greeley County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2014, 8:03 PM MDT (02:03 UTC)
Expired
Aug 26, 2014, 11:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Greeley County, KS

The radar

The Goodland radar (KGLD), 113 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WGUS53 KGLD 270203
FFWGLD
KSC071-270500-
/O.NEW.KGLD.FF.W.0032.140827T0203Z-140827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT TUE AUG 26 2014

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1100 PM MDT
    
* AT 800 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ABOUT 12 MILES SOUTHWEST OF TRIBUNE. UP TO ONE INCH OF 
  RAIN HAS ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN 
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TRIBUNE AND HORACE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3828 10205 3849 10204 3849 10175 3827 10175

$$

MENTZER
1 follow-up statement
423 
WGUS73 KGLD 270308
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT TUE AUG 26 2014

KSC071-270500-
/O.CON.KGLD.FF.W.0032.000000T0000Z-140827T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREELEY KS-
908 PM MDT TUE AUG 26 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN GREELEY COUNTY...

AT 906 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY 
FALLEN. FLASH FLOODING...ESPECIALLY ACROSS COUNTY ROADS...IS 
EXPECTED. 

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3828 10205 3849 10204 3849 10175 3827 10175

$$

MENTZER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 5:31 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 26, 5:31 PM MDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT TUE AUG 26 2014

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)
ISSUED AT 1100 AM MDT TUE AUG 26 2014

UPPER LOW CURRENTLY SPINNING OVER NEVADA LATE THIS MORNING IS
FORECAST TO MOVE INTO UTAH THROUGH TONIGHT THEN INTO NORTHWEST
COLORADO BY 00Z THURSDAY. ONE OR TWO DISTURBANCES MOVE ACROSS THE
AREA FROM THE SOUTHWEST TONIGHT BEFORE DRY SLOT MOVES INTO THE
WESTERN 1/2 OF THE AREA WEDNESDAY AFTERNOON. WILL KEEP HIGHEST
POPS GOING ACROSS THE WESTERN 2/3 OF THE AREA TONIGHT WITH A LULL
IN ACTIVITY LATE WEDNESDAY MORNING/EARLY AFTERNOON. MAY SEE A
SLIGHT INCREASE IN COVERAGE DURING THE LATE AFTERNOON HOURS BUT
CONFIDENCE IN THIS ISNT VERY HIGH.

LOW TEMPERATURES TONIGHT NEAR 60 ACROSS THE WEST...LOW TO MID 60S
ACROSS THE EAST. HIGH TEMPERATURES WEDNESDAY IN THE MID 70S TO
LOW 80S IN FAR EASTERN COLORADO WITH LOW 80S ALONG THE KS/NE
BORDER. FURTHER EAST IN THE HILL CITY AREA UPPER 80S EXPECTED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 101 PM MDT TUE AUG 26 2014

SYNOPTIC SCALE FORCING WILL BE MAXIMIZED OVER THE LOCAL FORECAST
AREA WEDNESDAY NIGHT AHEAD OF THE UPPER TROUGH AXIS MOVING INTO
COLORADO...BRINGING ANOTHER GOOD CHANCE OF RAIN AND
THUNDERSTORMS. BEST INSTABILITY WILL BE ALONG AND NORTH OF THE
ASSOCIATED SURFACE COLD FRONT...WHICH AT 00Z WILL BE IN THE
NORTHWEST PORTION OF THE AREA AND BY 12Z JUST EXITING THE AREA.
INSTABILITY AND DEEP LAYER SHEAR PARAMETERS ARE MODEST AT
BEST...CANNOT RULE OUT A FEW SEVERE STORMS BUT THE OVERALL THREAT
LOOKS RATHER MUTED. ADDITIONAL 12-HOUR QPF WEDNESDAY NIGHT WILL BE
HIGHEST NORTH OF INTERSTATE 70 WHERE MODELS SHOW GENERALLY 0.25 TO
0.50 INCHES...SOME LOCAL AMOUNTS COULD EXCEED ONE INCH. THOSE
NUMBERS WOULD NOT GENERALLY WARRANT A FLOOD WATCH...BUT WITH
SEVERAL DAYS OF RAIN/SATURATED GROUND CONDITIONS ONE MAY HAVE TO
BE CONSIDERED AT A LATER TIME.

MAIN TROUGH AXIS WILL SWING THROUGH DURING THE DAY ON THURSDAY
WITH THUNDERSTORM CHANCES CONTINUING...MAINLY IN THE AFTERNOON
WITH PEAK HEATING. BEST INSTABILITY WILL BE IN THE FAR SOUTHEAST
COUNTIES JUST ON THE COOL SIDE OF THE SURFACE FRONT WHERE DEEP
LAYER SHEAR WILL BE UP TO 40KTS. ALTHOUGH BETTER SEVERE CHANCES
WILL LIKELY BE JUST SOUTH OF THE AREA NEAR THE FRONT...COULD SEE
A FEW SEVERE STORMS IN THE HILL CITY TO GOVE AREAS...WITH LESSER
CHANCES NORTH AND WEST AS INSTABILITY RAPIDLY DIMINISHES. UPPER
SYSTEM CONTINUES TO MOVE EAST THURSDAY NIGHT AND THUNDERSTORMS
WILL END WEST TO EAST. TEMPERATURES WILL BE BELOW NORMAL.

ISOLATED SHOWERS/THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING IN
THE FAR EAST COUNTIES...NORTON AND GRAHAM...BUT OTHERWISE THE
SYSTEM WILL BE PULLING AWAY WITH CLEARING SKIES FOR FRIDAY
AFTERNOON. TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL.

SHORTWAVE RIDGING OVER THE WEEKEND WILL RESULT IN DRY CONDITIONS
AND WARMING TEMPERATURES...WITH HIGHS BACK TO NEAR 90 BY SUNDAY.

LONGWAVE TROUGH WILL DIG INTO THE NORTHERN ROCKIES EARLY NEXT
WEEK. DISTURBANCES ROTATING AROUND THE TROUGH WILL BRING A CHANCE
FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND AGAIN ON TUESDAY.
TEMPERATURES WILL BE NEAR NORMAL ON MONDAY AND SLIGHTLY BELOW
NORMAL ON TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 528 PM MDT TUE AUG 26 2014

THUNDERSTORM ACTIVITY SHOULD BEGIN TO SPREAD NORTH AND EAST OVER
KGLD EARLY IN THE TAF PERIOD AND THEN BY 06Z AT KMCK. MODERATE TO
HEAVY RAIN WILL BE POSSIBLE ALONG WITH SMALL HAIL. MVFR CONDITIONS
MAY BE POSSIBLE...ESPECIALLY AT KGLD...WITH SOME OF THESE STORMS.
LOW STRATUS AND FOG WILL BEGIN TO DEVELOP BY 12Z AT BOTH
TERMINALS...THOUGH IFR CONDITIONS ARE MOST LIKELY AT KGLD BASED ON
CURRENT GUIDANCE...AND THE BETTER CHANCE OF LINGERING RAIN AT KMCK
THROUGH THE MORNING. CONDITIONS SHOULD IMPROVE DURING THE DAY
WEDNESDAY AS THE FIRST DISTURBANCE DEPARTS...THE NEXT SHOT OF
WIDESPREAD PRECIP SHOULD COME OUTSIDE THE CURRENT TAF PERIOD.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001-013.

CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090>092.

NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.

&&

SHORT TERM...99
LONG TERM...0254
AVIATION...DR
Hazardous weather outlook, Aug 26, 10:30 AM MDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE AUG 26 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE AUG 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ALONG A
NORTHWARD ADVANCING WARM FRONT THIS AFTERNOON AND EVENING. LARGE
HAIL UP TO 2 INCHES IN DIAMETER IS POSSIBLE WITH THE STRONGEST
STORMS.

TONIGHT WIDESPREAD RAINFALL WILL MOVE IN FROM THE SOUTHWEST...WITH
STORMS MOVING AROUND 20 MPH. DUE TO THE EXPECTED PROLONGED HEAVY
RAINFALL...A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL
COLORADO AND PORTIONS OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY SEVERE STORMS WILL AGAIN BE POSSIBLE ACROSS MOST OF THE
TRI-STATE AREA DURING THE AFTERNOON AND EVENING. HAIL UP TO HALF
DOLLAR IN SIZE IS POSSIBLE WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. ANY
FLOODING REPORTS THROUGH SOCIAL MEDIA OR BY PHONE THIS EVENING
WILL BE GREATLY APPRECIATED.

In the hours before

Special weather statement, Aug 26, 5:50 PM MDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
550 PM MDT TUE AUG 26 2014

KSZ041-270030-
GREELEY KS-
550 PM MDT TUE AUG 26 2014

AT 547 PM MDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS MOVING INTO
SOUTHERN GREELEY COUNTY. THE STORMS ARE MOVING NORTHEAST AT 25 MPH.
THESE STORMS WILL PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
TRIBUNE AND HORACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WILL OCCUR WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3827 10165 3828 10204 3866 10204 3866 10158
TIME...MOT...LOC 2347Z 204DEG 21KT 3836 10186

MENTZER
Special weather statement, Aug 26, 7:17 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT TUE AUG 26 2014

COZ091-092-KSZ013-027-270200-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS-
717 PM MDT TUE AUG 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE...EASTERN
KIT CARSON...SOUTHWESTERN SHERMAN AND NORTHWESTERN WALLACE COUNTIES
UNTIL 800 PM MDT...

AT 716 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF ARAPAHOE...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH...FREQUENT LIGHTNING...AND BRIED HEAVY
RAIN WILL OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...BETHUNE...KANORADO AND RULETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3892 10196 3894 10267 3946 10242 3941 10181
TIME...MOT...LOC 0116Z 205DEG 38KT 3905 10227

MENTZER
Special weather statement, Aug 26, 7:46 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
746 PM MDT TUE AUG 26 2014

KSZ041-270230-
GREELEY KS-
746 PM MDT TUE AUG 26 2014

...SPECIAL WEATHER STATEMENT...

AT 745 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF HORACE...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH...VERY HEAVY RAIN...AND FREQUENT LIGHTNING
WILL OCCUR WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3827 10203 3839 10201 3840 10163 3826 10167
TIME...MOT...LOC 0145Z 209DEG 32KT 3831 10187

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:46 PM MDTSpecial Weather StatementGLDGreeley44 min
Aug 26, 8:15 PM MDTSpecial Weather StatementGLDSherman45 min
Aug 26, 9:21 PM MDTSpecial Weather StatementGLDThomas24 min
Aug 26, 10:45 PM MDTSpecial Weather StatementGLDRawlins, Thomas45 min
Aug 26, 11:25 PM MDTSpecial Weather StatementGLDCheyenne, Decatur, Rawlins, Sheridan, Thomas35 min
Aug 27, 2:39 PM MDTAreal Flood WarningGLDRawlins6 hr
Aug 27, 3:13 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan25 min
Aug 27, 3:41 PM MDTSpecial Weather StatementGLDGove49 min
Aug 27, 4:26 PM MDTFlash Flood WarningGLDGove, Sheridan3 hr
Aug 27, 4:36 PM MDTSpecial Weather StatementGLDGraham, Norton54 min
Aug 27, 5:02 PM MDTSevere Thunderstorm WarningGLDGove, Logan, Thomas28 min
Aug 27, 5:24 PM MDTFlash Flood WarningGLDGraham3 hr
Aug 27, 5:37 PM MDTSpecial Weather StatementGLDGraham, Norton, Sheridan, Thomas38 min
Aug 27, 5:42 PM MDTSevere Thunderstorm WarningGLDGraham25 min

Nearby

Flash Flood Warnings in Kansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.